Texas, 2017Tornado in Texas, January 13, 2017
January 13, 2017 · NWS EWX · 1 event in 1 county or zone
A shallow cold front moved into South Central Texas producing rain showers. There was significant vertical wind shear across the front in the lowest 1-2 km and one of these showers was able to produce a tornado as it moved across the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shallow cold front moved into South Central Texas producing rain showers. There was significant vertical wind shear across the front in the lowest 1-2 km and one of these showers was able to produce a tornado as it moved across the boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 13, 6:02 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 13, 6:02 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
602 AM CST Fri Jan 13 2017
.AVIATION...
ISOLD/SCT SHRA are expected across our area today through Saturday
morning. Have mentioned VCSH for the TAF sites this morning and for
KAUS overnight into Saturday. Will monitor radar trends for possible
SHRA mentions. IFR/MVFR CIGs and patchy VSBYS will slowly lift to
mainly VFR this afternoon, then fall back to IFR/MVFR tonight. SE
winds 5 to 15 KTS will prevail. However, a cold front over Central
Texas may move south into parts of the Hill Country to along the I-35
corridor and stall today into tonight and then lift back north of
Saturday. This may bring NE winds to KAUS.
&&
.PREV DISCUSSION... /ISSUED 331 AM CST Fri Jan 13 2017/
SHORT TERM (Today through Saturday)...
Upper air analysis last evening showed a trough over the west coast
and west-southwesterly flow over Texas. At the surface, a cold front
stretched from a low over southeastern Oklahoma to Waco to San
Angelo. Winds across our CWA were from the southeast and dewpoint
temperatures were generally in the 60s. The front will stall pretty
much where it is. Southeasterly low level flow will continue during
this period. We will stay in the warm sector and rain chances will
increase today with mainly light rain possible through this period.
Cloudy skies will keep temperatures down a few degrees today and
tomorrow.
LONG TERM (Saturday Night through Thursday)...
We don't expect much change Saturday night with continued low chances
for rain. A Pacific frontal system will make a slow trek through
Texas Sunday and Monday. This front will enter our western area late
Sunday and move across from west to east overnight and during the day
Monday stalling near our eastern border. This is somewhat slower than
previous model runs and we now expect Sunday night and Monday to be
the most active period. Models are still consistent with increasing
instability and vertical wind shear with the front. There could be
some strong thunderstorms and locally heavy rain. The strongest
storms look like they may be over our northern area. The heaviest
rain will likely be across the eastern half of the CWA. The slow
moving front will linger in the region Tuesday. It will clear the
area Wednesday bringing dry weather for the end of the period.
Temperatures will be cooler Tuesday and then begin to warm back up
Wednesday and Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 76 61 73 61 73 / 40 30 30 30 50
Austin Bergstrom Intl Airport 76 61 74 61 74 / 40 30 30 30 50
New Braunfels Muni Airport 77 62 75 62 74 / 40 30 30 30 50
Burnet Muni Airport 72 55 68 56 69 / 50 30 40 30 60
Del Rio Intl Airport 74 64 74 63 75 / 30 40 30 40 50
Georgetown Muni Airport 74 57 70 57 71 / 50 30 30 20 60
Hondo Muni Airport 77 64 75 62 75 / 40 40 30 30 50
San Marcos Muni Airport 77 63 75 61 74 / 40 30 30 30 50
La Grange - Fayette Regional 78 64 75 63 75 / 30 20 20 20 40
San Antonio Intl Airport 77 64 75 62 74 / 40 40 30 30 50
Stinson Muni Airport 78 65 76 63 75 / 40 40 30 30 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...04
Synoptic/Grids...05
Hazardous weather outlook, Jan 13, 3:46 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 AM CST FRI JAN 13 2017
TXZ171>173-183>194-202>209-217>225-228-141000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
346 AM CST FRI JAN 13 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY NIGHT
THROUGH MONDAY WHEN AN UPPER LEVEL DISTURBANCE AND COLD FRONT
MOVE THROUGH SOUTH-CENTRAL TEXAS. LOCALLY HEAVY RAIN IS POSSIBLE
AND MAY CAUSE SOME FLOODING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Tornado, Williamson
- When
- January 13, 9:33 AM CST to 9:36 AM CST
- Where
- Williamson County, 0.57 mi SSW of Walburg to 0.62 mi N of Walburg
- Rating
- EF0
- Path length
- 1.19 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.722, -97.582
A tornado formed near FM 1105, roughly 1 mile south of FM 972 and Walburg. The tornado tracked north for just over one mile, damaging 4 homes and 1 business. The most significant damage occurred at a business where a large section of the metal roof was taken off. Minor roof and shingle damage, as well as damage to vegetation, occurred at several homes. The tornado dissipated near FM 972 in Walburg. The peak wind was estimated at 80 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, January 13 to 15, 20171 death · 8 injured · $8.2 million · 12 events
- Ice Storm and Winter Weather in Missouri, January 13 to 16, 20172 deaths · 3 injured · 17 events
- Ice Storm and Winter Weather in Illinois, January 13, 2017$200,000 · 19 events
- Ice Storm in Missouri, January 13 to 15, 2017$50,000 · 19 events
- Ice Storm in Kansas, January 13 to 16, 20173 injured · 23 events
- Ice Storm in Kansas, January 13 to 15, 2017$70,000 · 2 events
- Ice Storm and Winter Weather in Missouri, January 13, 2017$50,000 · 9 events
- Ice Storm in Kansas, January 13 to 16, 201727 events
- Dense Fog in Kentucky, January 13 to 14, 201717 events
- Winter Weather in Maryland, January 13 to 15, 201714 events
- Ice Storm in Missouri, January 13 to 15, 201713 events
- Winter Weather in West Virginia, January 13 to 14, 201711 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668898.